Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Schubert polynomials for the affine Grassmannian

Author: Thomas Lam
Journal: J. Amer. Math. Soc. 21 (2008), 259-281
MSC (2000): Primary 05E05; Secondary 14N15
Published electronically: October 18, 2006
MathSciNet review: 2350056
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Confirming a conjecture of Mark Shimozono, we identify polynomial representatives for the Schubert classes of the affine Grassmannian as the $ k$-Schur functions in homology and affine Schur functions in cohomology. The results are obtained by connecting earlier combinatorial work of ours to certain subalgebras of Kostant and Kumar's nilHecke ring and to work of Peterson on the homology of based loops on a compact group. As combinatorial corollaries, we settle a number of positivity conjectures concerning $ k$-Schur functions, affine Stanley symmetric functions and cylindric Schur functions.

References [Enhancements On Off] (What's this?)

  • 1. A. ARABIA: $ T$-équivariante de la variété de drapeaux d'un groupe de Kac-Moody, Bull. Soc. Math. France 117 (1989), no. 2, 129-165.MR 1015806 (90i:32042)
  • 2. I.N. BERNSTEIN, I.M. GELFAND, AND S.I. GELFAND: Schubert cells and cohomology of the spaces $ G/P$, Russ. Math. Surv. 28 (1973), 1-26.MR 0429933 (55:2941)
  • 3. R. BEZRUKAVNIKOV, M. FINKELBERG, AND I. MIRKOVIC: Equivariant homology and $ K$-theory of affine Grassmannians and Toda lattices, Compos. Math. 141 (2005), no. 3, 746-768. MR 2135527 (2006e:19005)
  • 4. R. BOTT: The space of loops on a Lie group, Michigan Math. J. 5 (1958), 35-61.MR 0102803 (21:1589)
  • 5. P. EDELMAN AND C. GREENE: Balanced tableaux, Adv. Math. 631 (1987), 42-99. MR 0871081 (88b:05012)
  • 6. S. FOMIN AND C. GREENE: Noncommutative Schur functions and their applications, Discrete Mathematics 193 (1998), 179-200. MR 1661368 (2000c:05149)
  • 7. S. FOMIN AND R. STANLEY: Schubert polynomials and the nilCoxeter algebra, Adv. Math. 103 (1994), 196-207. MR 1265793 (95f:05115)
  • 8. D. GAITSGORY: Construction of central elements in the affine Hecke algebra via nearby cycles, Invent. Math. 144 (2001), 253-280.MR 1826370 (2002d:14072)
  • 9. H. GARLAND AND M. S. RAGHUNATHAN: A Bruhat decomposition for the loop space of a compact group: a new approach to results of Bott, Proc. Nat. Acad. Sci. U.S.A. 72 (1975), no. 12, 4716-4717. MR 0417333 (54:5389)
  • 10. V. GINZBURG: Perverse sheaves on a loop group and Langlands' duality, preprint; math.AG/9511007.
  • 11. W. GRAHAM: Positivity in equivariant Schubert calculus, Duke Math. J. 109, no. 3 (2001), 599-614. MR 1853356 (2002h:14083)
  • 12. M. HAIMAN: Hilbert schemes, polygraphs, and the Macdonald positivity conjecture, J. Amer. Math. Soc. 14 (2001), 941-1006.MR 1839919 (2002c:14008)
  • 13. J. HUMPHREYS: Reflection groups and Coxeter groups, Cambridge Studies in Advanced Mathematics 29, Cambridge University Press, Cambridge, 1990.MR 1066460 (92h:20002)
  • 14. B. KOSTANT AND S. KUMAR: The nil Hecke ring and the cohomology of $ G/P$ for a Kac-Moody group $ G$, Adv. in Math. 62 (1986), 187-237.MR 0866159 (88b:17025b)
  • 15. B. KOSTANT AND S. KUMAR: $ T$-equivariant $ K$-theory of generalized flag varieties, Proc. Natl. Acad. Sci. USA 84 (1987), 4351-4354.MR 0894705 (88m:22048)
  • 16. S. KUMAR: Kac-Moody groups, their flag varieties and representation theory, Progress in Mathematics 204, Birkhäuser Boston, Inc., Boston, MA, 2002. MR 1923198 (2003k:22022)
  • 17. T. LAM: Affine Stanley symmetric functions, Amer. J. Math., to appear; math.CO/0501335.
  • 18. T. LAM: Schubert polynomials for the affine Grassmannian (extended abstract), Proc. FPSAC, 2006, San Diego.
  • 19. T. LAM, L. LAPOINTE, J. MORSE, AND M. SHIMOZONO: Affine insertion and Pieri rules for the affine Grassmannian, preprint, 2006; math.CO/0609110.
  • 20. T. LAM AND M. SHIMOZONO: A Little bijection for affine Stanley symmetric functions, preprint, 2006; math.CO/0601483.
  • 21. L. LAPOINTE, A. LASCOUX, AND J. MORSE: Tableau atoms and a new Macdonald positivity conjecture, Duke Math. J. 116(1) (2003), 103-146.MR 1950481 (2004c:05208)
  • 22. L. LAPOINTE AND J. MORSE: Schur function analogs for a filtration of the symmetric function space, J. Combin. Theory Ser. A 101(2) (2003), 191-224.MR 1961543 (2004c:05209)
  • 23. L. LAPOINTE AND J. MORSE: A $ k$-tableaux characterization of $ k$-Schur functions, preprint, 2005; math.CO/0505519.
  • 24. L. LAPOINTE AND J. MORSE: Quantum cohomology and the $ k$-Schur basis, Tran. Amer. Math. Soc., to appear; math.CO/0501529.
  • 25. A. LASCOUX AND M. SCH¨UTZENBERGER: Polynômes de Schubert, C.R. Acad. Sci. Paris, 294 (1982), 447-450.MR 0660739 (83e:14039)
  • 26. A. LASCOUX AND M. SCH¨UTZENBERGER: Schubert polynomials and the Littlewood-Richardson rule, Lett. Math. Phys. 10(2-3) (1985), 111-124.MR 0815233 (87g:20021)
  • 27. I. G. MACDONALD: Symmmetric Functions and Hall Polynomials, Oxford, 1970. MR 0553598 (84g:05003)
  • 28. D. PETERSON: Lecture notes at MIT, 1997.
  • 29. A. POSTNIKOV: Affine approach to quantum Schubert calculus, Duke Math. J. 128(3) (2005), 473-509.MR 2145741 (2006e:05182)
  • 30. A. PRESSLEY AND G. SEGAL: Loop groups, Clarendon Press, Oxford, 1986.MR 0900587 (88i:22049)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 05E05, 14N15

Retrieve articles in all journals with MSC (2000): 05E05, 14N15

Additional Information

Thomas Lam
Affiliation: Department of Mathematics, Harvard University, Cambridge, Massachusetts 02138

Keywords: Schubert polynomials, symmetric functions, Schubert calculus, affine Grassmannian
Received by editor(s): April 7, 2006
Published electronically: October 18, 2006
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society